Advertisement

Counting Edge-injective Homomorphisms and Matchings on Restricted Graph Classes

  • Radu Curticapean
  • Holger Dell
  • Marc Roth
Article
  • 7 Downloads
Part of the following topical collections:
  1. Special Issue on Theoretical Aspects of Computer Science (STACS 2017)

Abstract

We consider the #W[1]-hard problem of counting all matchings with exactly k edges in a given input graph G; we prove that it remains #W[1]-hard on graphs G that are line graphs or bipartite graphs with degree 2 on one side. In our proofs, we use that k-matchings in line graphs can be equivalently viewed as edge-injective homomorphisms from the disjoint union of k length-2 paths into (arbitrary) host graphs. Here, a homomorphism from H to G is edge-injective if it maps any two distinct edges of H to distinct edges in G. We show that edge-injective homomorphisms from a pattern graph H can be counted in polynomial time if H has bounded vertex-cover number after removing isolated edges. For hereditary classes \(\mathcal {H}\) of pattern graphs, we complement this result: If the graphs in \(\mathcal {H}\) have unbounded vertex-cover number even after deleting isolated edges, then counting edge-injective homomorphisms with patterns from \(\mathcal {H}\) is #W[1]-hard. Our proofs rely on an edge-colored variant of Holant problems and a delicate interpolation argument; both may be of independent interest.

Keywords

Matchings Homomorphisms Line graphs Counting complexity Parameterized complexity 

Notes

Acknowledgments

The authors thank Cornelius Brand and Markus Bläser for interesting discussions, and Johannes Schmitt for pointing out a proof of Lemma 20 and allowing us to use it in this paper.

References

  1. 1.
    Cai, J.-Y., Zhiguo, F.: Holographic algorithm with matchgates is universal for planar #CSP over boolean domain. arXiv:abs/1603.07046 (2016)
  2. 2.
    Cai, J.-Y., Hemachandra, L.A.: On the power of parity polynomial time. Mathematical Systems Theory 23(2), 95–106 (1990).  https://doi.org/10.1007/BF02090768 MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cai, J.-Y., Lu, P.: Holographic algorithms: From art to science. J. Comput. Syst. Sci. 77(1), 41–61 (2011).  https://doi.org/10.1016/j.jcss.2010.06.005 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cai, J.-Y., Lu, P., Xia, M.: Holographic algorithms by Fibonacci gates and holographic reductions for hardness. In: Proceedings of the 49th Annual Symposium on Foundations of Computer Science, FOCS, pp. 644–653.  https://doi.org/10.1109/FOCS.2008.34 (2008)
  5. 5.
    Cai, J.-Y., Pinyan, L., Xia, M.: Computational complexity of holant problems. SIAM J. Comput. 40(4), 1101–1132 (2011).  https://doi.org/10.1137/100814585 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cai, J.-Y., Pinyan, L., Xia, M.: Holographic algorithms with matchgates capture precisely tractable planar #CSP. SIAM J. Comput. 46(3), 853–889 (2017).  https://doi.org/10.1137/16M1073984 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chen, J., Chor, B., Fellows, M., Huang, X., Juedes, D.W., Kanj, I.A., Ge, X.: Tight lower bounds for certain parameterized NP-hard problems. Inf. Comput. 201(2), 216–231 (2005).  https://doi.org/10.1016/j.ic.2005.05.001 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chen, Y., Thurley, M., Weyer, M.: Understanding the complexity of induced subgraph isomorphisms. In: Proceedings of the 35th International Colloquium on Automata, Languages and Programming, ICALP, pp. 587–596.  https://doi.org/10.1007/978-3-540-70575-8_48 (2008)CrossRefGoogle Scholar
  9. 9.
    Chudnovsky, M., Robertson, N., Seymour, P., Thomas, R.: The strong perfect graph theorem. Ann. Math. 164, 51–229 (2006).  https://doi.org/10.4007/annals.2006.164.51 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Creignou, N., Hermann, M.: Complexity of generalized satisfiability counting problems. Inf. Comput. 125(1), 1–12 (1996).  https://doi.org/10.1006/inco.1996.0016 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Curticapean, R.: Counting matchings of size k is #W[1]-hard. In: Proceedings of the 40th International Colloquium on Automata, Languages and Programming, ICALP, pp. 352–363.  https://doi.org/10.1007/978-3-642-39206-1_30 (2013)CrossRefGoogle Scholar
  12. 12.
    Curticapean, R.: The Simple, Little and Slow Things Count: on Parameterized Counting Complexity. Saarland University, PhD thesis (2015)Google Scholar
  13. 13.
    Curticapean, R., Dell, H., Marx, D.: Homomorphisms are a good basis for counting small subgraphs. In: Proceedings of the 49th ACM Symposium on Theory of Computing, STOC, pp. 210–223.  https://doi.org/10.1145/3055399.3055502 (2017)
  14. 14.
    Curticapean, R., Marx, D.: Complexity of counting subgraphs Only the boundedness of the vertex-cover number counts. In: Proceedings of the 55th Annual Symposium on Foundations of Computer Science, FOCS, pp. 130–139, IEEE.  https://doi.org/10.1109/FOCS.2014.22 (2014)
  15. 15.
    Curticapean, R., Xia, M.: Parameterizing the permanent Genus, apices, minors, evaluation mod 2k. In: Proceedings of the 56th Annual Symposium on Foundations of Computer Science, FOCS, pp. 994–1009.  https://doi.org/10.1109/FOCS.2015.65 (2015)
  16. 16.
    Dagum, P., Luby, M.: Approximating the permanent of graphs with large factors. Theor. Comput. Sci. 102(2), 283–305 (1992).  https://doi.org/10.1016/0304-3975(92)90234-7 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dalmau, V., Jonsson, P.: The complexity of counting homomorphisms seen from the other side. Theor. Comput. Sci. 329(1-3), 315–323 (2004).  https://doi.org/10.1016/j.tcs.2004.08.008 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Dell, H., Husfeldt, T., Marx, D., Taslaman, N., Wahlen, M.: Exponential time complexity of the permanent and the Tutte polynomial. ACM Trans. Algorithms 10(4), 21 (2014).  https://doi.org/10.1145/2635812 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Flum, J., Grohe, M.: The parameterized complexity of counting problems. SIAM J. Comput. 33(4), 892–922 (2004).  https://doi.org/10.1137/S0097539703427203 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Flum, J., Grohe, M.: Parameterized complexity theory. Springer, Berlin (2006)zbMATHGoogle Scholar
  21. 21.
    Frick, M.: Generalized model-checking over locally tree-decomposable classes. Theor. Comput. Sci. 37(1), 157–191 (2004).  https://doi.org/10.1007/s00224-003-1111-9 MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Grohe, M.: The complexity of homomorphism and constraint satisfaction problems seen from the other side. J. ACM 54(1), 1 (2007).  https://doi.org/10.1145/1206035.1206036 MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Grohe, M., Schwentick, T., Segoufin, Luc: When is the evaluation of conjunctive queries tractable?. In: Proceedings of the 33rd ACM Symposium on Theory of Computing, STOC, pp. 657–666.  https://doi.org/10.1145/380752.380867 (2001)
  24. 24.
    Guruswami, V.: Maximum cut on line and total graphs. Discret. Appl. Math. 92(2-3), 217–221 (1999).  https://doi.org/10.1016/S0166-218X(99)00056-6 MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Harary, F.: Graph Theory. Addison-Wesley, Reading (1969)CrossRefGoogle Scholar
  26. 26.
    Jerrum, M.: Two-dimensional monomer-dimer systems are computationally intractable. J. Stat. Phys. 48(1-2), 121–134 (1987).  https://doi.org/10.1007/BF01010403 MathSciNetCrossRefGoogle Scholar
  27. 27.
    Jerrum, M., Sinclair, A., Vigoda, E.: A polynomial-time approximation algorithm for the permanent of a matrix with nonnegative entries. J. ACM 51(4), 671–697 (2004).  https://doi.org/10.1145/1008731.1008738 MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kasteleyn, P.W. : Graph theory and crystal physics. In: Graph Theory and Theoretical Physics, pp. 43–110. Academic Press (1967)Google Scholar
  29. 29.
    Lehot, P.G.H.: An optimal algorithm to detect a line graph and output its root graph. J. ACM 21(4), 569–575 (1974).  https://doi.org/10.1145/321850.321853 MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Lovász, L.: Large Networks and Graph Limits, volume 60 of Colloquium Publications. American Mathematical Society. http://www.ams.org/bookstore-getitem/item=COLL-60 (2012)
  31. 31.
    Lozin, V.V., Mosca, R.: Independent sets in extensions of 2K 2-free graphs. Discret. Appl. Math. 146(1), 74–80 (2005).  https://doi.org/10.1016/j.dam.2004.07.006 CrossRefzbMATHGoogle Scholar
  32. 32.
    Meeks, K.: The challenges of unbounded treewidth in parameterised subgraph counting problems. Discret. Appl. Math. 198, 170–194 (2016).  https://doi.org/10.1016/j.dam.2015.06.019 MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Roth, M.: Counting restricted homomorphisms via Möbius inversion over matroid lattices. In: 25th Annual European Symposium on Algorithms, ESA 2017, September 4-6, 2017, Vienna, Austria, pp. 63:1–63:14.  https://doi.org/10.4230/LIPIcs.ESA.2017.63 (2017)
  34. 34.
    Sbihi, N.: Algorithme de recherche d’un stable de cardinalite maximum dans un graphe sans etoile. Discret. Math. 29, 53–76 (1980).  https://doi.org/10.1016/0012-365X(90)90287-R MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Temperley, H.N.V., Fisher, M.E.: Dimer problem in statistical mechanics - an exact result. Philos. Mag. 6(68), 1478–6435 (1961).  https://doi.org/10.1080/14786436108243366 MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Vadhan, S.P.: The complexity of counting in sparse, regular, and planar graphs. SIAM J. Comput. 31(2), 398–427 (2001).  https://doi.org/10.1137/S0097539797321602 MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Valiant, L.G.: The complexity of computing the permanent. Theor. Comput. Sci. 8(2), 189–201 (1979).  https://doi.org/10.1016/0304-3975(79)90044-6 MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Valiant, L.G.: Holographic algorithms. SIAM J. Comput. 37(5), 1565–1594 (2008).  https://doi.org/10.1137/070682575 MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Šoltés, Ľ.: Forbidden induced subgraphs for line graphs. Discret. Math. 132(1), 391–394 (1994).  https://doi.org/10.1016/0012-365X(92)00577-E MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Williams, V.V., Williams, R.: Finding, minimizing, and counting weighted subgraphs. SIAM J. Comput. 42(3), 831–854 (2013).  https://doi.org/10.1137/09076619X MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Xia, M., Zhang, P., Zhao, W.: Computational complexity of counting problems on 3-regular planar graphs. Theor. Comput. Sci. 384(1), 111–125 (2007). Theory and Applications of Models of Computation.  https://doi.org/10.1016/j.tcs.2007.05.023 MathSciNetCrossRefGoogle Scholar
  42. 42.
    Zhang, X.-D., Bylka, S.: Disjoint triangles of a cubic line graph. Graphs and Combinatorics 20(2), 275–280 (2004).  https://doi.org/10.1007/s00373-004-0551-6 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Basic Algorithms Research Copenhagen (BARC) and IT University of CopenhagenKøbenhavnDenmark
  2. 2.Cluster of Excellence (MMCI)Saarland UniversitySaarbrückenGermany
  3. 3.Cluster of Excellence (MMCI) and Graduate School of Computer ScienceSaarland UniversitySaarbrückenGermany

Personalised recommendations